Washington, 2017

Flooding in Washington, March 9 to 31, 2017

March 9 to 31, 2017 · NWS OTX · 6 events in 6 counties and zones

The month of March was a very wet period for eastern Washington. 75 inches above average for the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The month of March was a very wet period for eastern Washington. The Pullman COOP station reported a monthly total of 5.25 inches of precipitation, 2.75 inches above average for the month. The Spokane airport reported 4.11 inches which was 2.50 inches above average. The Colville COOP station reported 2.98 inches which was 1.86 inches above average and the Wenatchee airport recorded 1.23 inches, or .59 inches above average. Most of this precipitation fell as rain over lower elevations after an initial snow event early in the month.

Beginning around the 9th of March and continuing through the end of the month and into April saturated soil conditions were maintained and aggravated by low elevation snow melt and periodic rounds of Pacific moisture falling as rain over northeastern Washington with numerous small stream flooding issues, road washouts and debris flows during this period. Isolated mudslides and debris flows were noted in the Cascades as well, but the main focus of areal flooding and debris flows was over the eastern Columbia Basin and the northeastern Washington mountains.

In eastern Washington a state of emergency was declared in thirteen counties due to widespread areal flooding. In the town of Sprague 40 National Guard troops were deployed to help sandbag and control damage from a swollen creek which ran through the town.

Mainstem river flooding included the Palouse River, the Spokane River and the Little Spokane River with minor flooding on other streams, however the Palouse River achieved Major Flood Stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 5:36 AM PST, 24 minutes earlier.

Area forecast discussion, Mar 9, 5:36 AM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
536 AM PST Thu Mar 9 2017

.SYNOPSIS...
A potent storm will spread rain and snow throughout the region
today and tonight. Strong winds will accompany the system Friday.
The combination of rain and snow melt will bring a threat for
localized flooding. A brief break is expected by Friday night into
early Saturday, although more unsettled weather is forecast into
early next week with rain and mountain snow. Temperatures are
expected to warm on Friday into next week.

&&

.DISCUSSION...
Quick update to the forecast to end the advisories for Coeur
d'Alene and the Palouse. Radar shows precipitation is ending over
the Palouse. Webcams shows wet or slushy roads over the area. Will
continue the advisory for the central Panhandle until 10 am but
even that may be taken down early.  RJ

&&

.AVIATION...
12Z TAFS: Snow over the eastern TAF sites will decrease later this
morning, allowing conditions to improve. But a new storm system
will move into the area from south to north, bringing widespread
rain to the region with MVFR/IFR conditions. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  36  50  31  44  35 / 100 100  20   0  20  60
Coeur d'Alene  40  34  48  29  43  34 / 100 100  40  20  20  70
Pullman        45  41  53  35  49  39 / 100 100  20   0  10  80
Lewiston       49  44  60  37  54  41 / 100 100  10   0  10  60
Colville       40  33  47  29  43  32 /  50 100  60   0  30  60
Sandpoint      37  29  44  28  41  32 /  70 100 100  10  30  80
Kellogg        38  33  44  31  44  33 / 100 100 100  50  20  90
Moses Lake     43  36  55  29  47  34 / 100 100   0   0  20  20
Wenatchee      38  33  49  30  43  34 / 100 100   0   0  30  30
Omak           40  32  47  27  42  31 /  90 100  30   0  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to 6 AM PST
     Friday for Northern Panhandle.

     Winter Weather Advisory until 10 AM PST this morning for Central
     Panhandle Mountains.

WA...None.
&&
Hazardous weather outlook, Mar 9, 4:10 AM PST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
410 AM PST Thu Mar 9 2017

IDZ002>004-101500-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
410 AM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Snow will end across the central and southern Idaho Panhandle
this this morning. A few more inches of snow is expected,
especially south of I-90.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong southwest winds will increase on Friday. Winds will peak
in the afternoon and then decrease through the evening hours.
Temperatures will warm through the next week. These warmer
temperatures in combination with additional rainfall will lead to
the erosion of low elevation snow. Ponding of water across the
low lands along with small streams, creeks and culverts filling is
expected.

IDZ026-027-WAZ031>036-041-042-044-101500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
410 AM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very strong southwest winds will increase early Friday. Winds
will peak in the afternoon and then decrease through the evening
hours. Temperatures will warm through the next week. These warmer
temperatures in combination with some breezy conditions and
additional rainfall will lead to the erosion of low elevation
snow. Ponding of water across the low lands along with small
streams, creeks and culverts filling is expected.

WAZ037-038-043-101500-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
410 AM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Southwest winds will increase on Friday across the mountains.
Winds will peak in the afternoon and then decrease through the
evening hours. Temperatures will warm through the next week.
These warmer temperatures in combination with additional rainfall
will lead to the erosion of low elevation snow. Ponding of water
across the low lands along with small streams, creeks and culverts
filling is expected.

IDZ001-101500-
NORTHERN PANHANDLE-
410 AM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Snow will develop late this afternoon. The snow will change to
rain for Sandpoint but Bonners Ferry and Eastport should see snow
all night. Some freezing rain is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Southwest winds will increase on Friday across the mountains.
Winds will peak in the afternoon and then decrease through the
evening hours.
Temperatures will warm through the next week. These
warmer temperatures in combination with additional rainfall will
lead to the erosion of low elevation snow. Ponding of water across
the low lands along with small streams, creeks and culverts
filling is expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Spokane

When
March 9, 6:00 AM PST to March 31, 11:59 PM PST
Where
Spokane County, 9.48 mi N of Hite to 9.06 mi SW of Amber
Cause
Heavy Rain / Snow Melt
Property damage
$8.0 million
Reported by
Emergency Manager
Coordinates
47.806, -117.795

A series of rain storms and low elevation snow melt caused saturated soil conditions through out Spokane County through the second half of March. These conditions lead to numerous small stream and field flooding issues through out the county. Homes and buildings along the shore of Williams Lake and Newman Lake experienced flooding from high lake levels. In Mead a hillside began slowly sliding in a residential area necessitating the evacuation of two homes. Spokane County was included in a State of Emergency declaration issued by the state Governor.

Twenty two roads in the county were washed out or at least temporarily closed due to flooding.

Flood, Grant

When
March 11, 12:00 PM PST to March 17, 8:00 AM PST
Where
Grant County, 3.63 mi NE of Tiflis to 2.68 mi S of Ruff
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.110, -119.000

A sinkhole caused unstable roadway conditions and forced the closure of Road W-NE near Warden.

Flood, Lincoln

When
March 12, 12:00 AM PST to March 31, 11:59 PM PST
Where
Lincoln County, 3.19 mi SSE of Wells to 13.64 mi SW of Long Lake
Cause
Heavy Rain / Snow Melt
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
47.239, -117.900

Lincoln County experienced flooding issues from periodic heavy rain and low elevation snow melt through much of March. The county was included in a State of Emergency declaration due to this flooding. The town of Sprague experienced widespread flooding when Negro Creek overflowed it's banks with most homes and structures in the town experiencing basement, yard and minor first floor flooding. The road into town was cut off by flooding. The National Guard was mobilized to help sandbag.

The town of Creston also experienced extensive field, basement, road and parking lot flooding. In Edwall a grain elevator collapsed due to saturated soil conditions.

Flood, Stevens

When
March 12, 4:00 PM PST to March 31, 11:59 PM PST
Where
Stevens County, 6.23 mi NE of Clayton to 10.73 mi E of Boundary
Cause
Heavy Rain / Snow Melt
Property damage
$1.6 million
Reported by
Emergency Manager
Coordinates
48.060, -117.449

Periods of heavy rain and snow melt produces numerous road closures due to flooding and debris flows in Stevens County through the second half of March. Extensive flooding of fields near the Colville River occurred. The fire station at Hunters was closed due to flooding. Near Northport a lane of flooded road collapsed under a driver, who escaped unharmed. The most notable road closure was Highway 395 near Colville which is a major route through the county. This road remained closed through the end of the month with extensive repairs needed which could not be started until soil conditions dried out.

Stevens county was included in a Washington State State of Emergency declaration as a result of the damage caused by this episode.

Flood, Ferry

When
March 13, 12:00 AM PST to March 31, 11:59 PM PST
Where
Ferry County, 17.85 mi E of Laurier to 5.8 mi SE of Keller
Cause
Heavy Rain / Snow Melt
Property damage
$780,000
Reported by
Emergency Manager
Coordinates
48.973, -117.828

Numerous roads in Ferry County were closed due to flooding and debris flows through the second half of March due to spring snow melt and periodic heavy rain. Ferry County was included in a Washington State State of Emergency declaration due to widespread flooding issues.

Flood, Pend Oreille

When
March 14, 12:00 AM PST to March 31, 11:59 PM PST
Where
Pend Oreille County, 15.34 mi NE of Metaline Falls Arpt to 1.95 mi NW of Metaline Falls
Cause
Heavy Rain / Snow Melt
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
48.981, -117.032

Flooding and debris flows resulted in numerous road closures across the county due to spring snow melt and periodic heavy rains. Homes were threatened with flooding on Davis Lake as the lake level rose due to run off. Pend Oreille county was included in a Washington State State of Emergency declaration because of this widespread flooding episode.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683461, 683455, 686359, 686380, 686400, 686402.